Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Marquette, MI

June 25, 2003Keweenaw County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 25, 2003, 7:17 AM EDT for Keweenaw County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2003, 7:17 AM EDT (11:17 UTC)
Expired
Jun 25, 2003, 8:15 AM EDT
In force
58 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Keweenaw County, MI

The radar

The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.3 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3540 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WUUS53 KMQT 251117
SVRMQT
MIC083-251215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
715 AM EDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEWEENAW COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL 815 AM EDT

* AT 711 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF LAC LA BELLE...OR ABOUT 9
  MILES SOUTH OF EAGLE HARBOR. THE STORM WAS MOVING NORTHEAST AT 30
  MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAC LA BELLE...DELAWARE AROUND 725 AM EDT...
  COPPER HARBOR AROUND 750 AM EDT...

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$
JLA

LAT...LON 4735 8829 4722 8811 4758 8747 4777 8776

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:50 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 25, 3:50 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
350 AM EDT WED JUN 25 2003

...CONVECTION CHANCES REMAIN PRIMARY FOCUS THROUGH THURSDAY AM...

MANY CLUSTERS OF SHRA/TS ONGOING FM FAR NWRN UPR MI SEWD ALONG
FRONTAL BOUNDARY STRETCHING FM NRN MN INTO TX PANHANDLE. LOW PRES OF
1006MB OVR SW MN IS RIDING NE ALONG BOUNDARY. MANY TORNADOES IN VCTY
OF SFC LOW YDY EVENING INTO EARLY THIS MORNING...WITH HAIL/DAMAGING
WINDS/HVY RAIN FARTHER TO E. SORTING OUT CONVECTION TRENDS TODAY INTO
THURSDAY MORNING IS MAIN FOCUS. APPEARS THAT PRIMARY COLD FRONT WILL
SLIDE ACROSS UPR GREAT LAKES LATE TONIGHT INTO THU AM...USHERING OUT
WARM/HUMID AIRMASS OVERHEAD ATTM (H85 TD OF +18C AT GRB).

LINE OF SHRA/TS FM WRN SHORE OF KEWEENAW PENINSULA TO NORTH OF
BARAGA/MARQUETTE COUNTIES IS ASSOCIATED MAINLY WITH THETA-E
ADVECTION AT H85 WITH SOME HELP FM H85 TEMP GRADIANT PRESENT AND RRQ
OF 50KT UPR LEVEL JETLET INTO ONT. 00Z ETA PVA FM H5-H3 PICKS UP
WELL ON CONVECTIVE FEATURE AND SHOWS SUBSTANTIAL PVA CEASING BY
12Z...SO EXPECT CONVECTION TO PRESS INTO LK SUPERIOR EARLY THIS AM.
THIS CONVECTION FIRED ON EDGE OF H8-H7 WARM LAYER CAP. OF ALL MODELS
00Z GFS SHOWS CAP BECOMING RE-ESTABLISHED BY 18Z WITH H7 TEMPS
AROUND +11C. BOUNDARIES APPROACHING/NEAR UPR MI BY AFTN WILL BE
ALOFT IN FORM OF BAROCLINIC ZONES AT H85/H7 AND AT THE SFC VIA A
WEAK SFC WARM FRONT ALLIGNED JUST N OF CWA AND AN OUTFLOW BOUNDARY
FM CONVECTION IN WCNTRL WI WILL BE SOMEWHERE NEAR SWRN BORDER OF UPR
MI. ALTHOUGH REGIONAL RADAR SHOWS WIDESPREAD SHRA/TS JUST TO
WEST...LACK OF W-E STRONGER MID LEVEL WINDS SHOULD KEEP MOST
ACTIVITY BANKED TO OUR S AND W THROUGH THE MORNING...EXCEPT GOGEBIC
COUNTY WHERE WILL GO WITH HIGHER POPS. BLOWOFF WILL TAKE FORM OF BKN
CI AND INDICATIONS IS THAT THIS WILL TRY TO EVADE BY LATER MORNING
WITH CAP RE-INTENSIFYING. H85 TEMPS SURGING TO NEAR 20C WITH ANY
SUNSHINE SUPPORT TEMPS ABOVE GUIDANCE...AS WARM AS THE UPR 80S C/E.
LARGE TEMP GRADIANT BTWN LAND/LAKE COULD PRODUCE LOCALLY BACKING
WINDS NEAR LAKE MI SHORE AS LAKE BREEZE COMPONENT (SE) COULD
DEVELOP. OUTSIDE CHANCE THIS WOULD PROVIDE ENHANCEMENT FOR LOWER
LEVEL CONVERGENCE...BUT OVERALL THAT WILL BE LACKING THROUGH EARLY
EVENING.

MESOETA SOUNDING AT IMT AT 18Z WITH T/TD OF 83/70F YIELDS BOATLOAD
OF CAPE (2200J/KG) WITH MINIMAL CAP (15J/KG)...BUT ETA MAY BE
MISSING EXTENT OF WARM LAYER ALOFT AS IT SHOWS TEMPS AT H7 COOLING
TO +8C BY AFTN. TEND TO BELIEVE THAT WITH WARMER MID LEVEL TEMPS
THAT COVERAGE OF SHRA/TS WILL BE ON LOW SIDE UNTIL LATER AFTN
WITHOUT MUCH LOWER LEVEL CONVERGENCE AND STRONGER MID LEVEL WINDS.
HOWEVER...BY LATE AFTN 0-6KM BULK LAYER SHEAR VALUES RANGE FM
30-40KT OVR CWA AND H85 JET BEGINS TO IMPINGE ON CWA. HIGH
INSTABILITY SHOULD BE ABLE TO BE TAPPED FOR SCT TS THROUGH EVENING
UNTIL PRIMARY SHORTWAVE ROTATING AROUND BASE OF TROUGH ATTM SLICES
ACROSS UPR MI DURING THE NIGHT (AFT 06Z)...WITH HIGHEST POPS RIGHT
ALONG FRONTAL BOUNDARY INTO EARLY THU AM W AND THROUGH MIDDAY E.

BRIEF DRYING OCCURS RIGHT IN WAKE OF COLD FRONT THROUGH THU AFTN
ENDING PCPN FM W TO E. ALTHOUGH TD DO DROP OFF INTO THE 50S THROUGH
THU AFTN...A PREDOMINANT WEST WIND WILL HELP MITIGATE COLD AIR
ADVECTION. HAVE WENT MORE TOWARDS WARMER ETA MOS NUMBERS...WITH
READINGS IN THE LWR 70S ALL BUT WEST THIRD. LATER THU NIGHT AXIS OF
550DM TROUGH CROSSES UPR MI AND PERSISTS THROUGH FRI. GFS ACTUALLY
SHOWS H85 TEMPS BLO ZERO FOR FRI...WITH SUPPORT FM UKMET AND ECMWF.
Q-VECTOR CONVERGENCE/DEEP MOISTURE ROTATE ACROSS UPR MI THU NIGHT
AND FRI WITHIN TROUGH...SO WILL GO WITH CHANCE OF SHRA ACROSS N THU
NIGHT THEN CWA-WIDE ON FRI. WITH H5 COLD POOL OF -20C AND H85-H5
LAPSE RATES ABOVE 6.0C/KM COULD COULD EVEN SEE SOME INSTABILITY TS
INLAND. AN OPTIMISIC +2C AT H85 WOULD STILL YIELD CHILLY DAY WITH
ONLY MAX T STRUGGLING INTO THE UPR 50S/LWR 60S. ADJUSTED TEMPS DOWN
A BIT TO ACCOUNT FOR INFLUENCE OF TROUGH.

COORD WITH APX.

.MQT...NONE.

JLA
Hazardous weather outlook, Jun 25, 6:05 AM EDT, 1 hour 12 minutes before
MIZ001>007-009>014-084-085-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
605 AM EDT WED JUN 25 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OVER GOGEBIC AND ONTONAGON COUNTIES WILL
DIMINISH THIS MORNING. THESE THUNDERSTORMS WILL PRODUCE HEAVY
RAIN...SMALL HAIL...AND FREQUENT LIGHTNING. THIS AFTERNOON
...ISOLATED TO SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS WEST
AND CENTRAL UPPER MICHIGAN. STORMS ARE THEN EXPECTED TO CONTINUE
THROUGH TONIGHT. ANY THUNDERSTORMS COULD POTENTIALLY BECOME
SEVERE...WITH DAMAGING WINDS BEING THE MAIN HAZARD. THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND POSSIBLY LARGE HAIL.

EXPECT AREAS OF DENSE FOG ON LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL END IN THE MORNING. THESE STORMS WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY.

ANY DENSE FOG WILL DISSIPATE ON LAKE SUPERIOR BY THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:16 AM EDTSpecial Marine WarningMQT59 min
Jun 25, 3:57 PM EDTSpecial Marine WarningMQT93 min
Jun 25, 5:30 PM EDTSpecial Marine WarningMQT60 min
Jun 25, 5:30 PM EDTSpecial Marine WarningMQT60 min
Jun 25, 6:31 PM EDTSpecial Marine WarningMQT89 min
Jun 25, 6:31 PM EDTSpecial Marine WarningMQT89 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.